Winter Storm, Wind River Mountains East
- When
- March 18, 12:00 PM MST to March 19, 4:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Three successive upper level disturbances tracked across western Wyoming in northerly flow over about a 24-hour period. Low-level upslope flow and an unstable atmosphere combined to produce light snow throughout the storm with several periods of intense, heavy snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Three successive upper level disturbances tracked across western Wyoming in northerly flow over about a 24-hour period. Low-level upslope flow and an unstable atmosphere combined to produce light snow throughout the storm with several periods of intense, heavy snow. Total snowfall around Lander ranged from 9 to 15 inches. The southern end of the east slopes of the Wind River Range accumulated 12 to 22 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 18, 11:00 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1200 PM MDT THU MAR 18 2010 SHORT TERM...TODAY THROUGH SATURDAY NIGHT UPDATED TO UPGRADE ALL HIGHLIGHTS TO EITHER WINTER WX ADVISORIES OR WINTER STORM WARNINGS. COMPLEX STORM SYSTEM WITH MULTIPLE PIECES AND THUS PERIODS OF ENHANCED SNOWFALL AND PERIODS OF DECREASED SNOWFALL BETWEEN NOW AND FRIDAY AFTERNOON. BEST DYNAMICS AND UPSLOPE APPEAR TO BE AIMED AT THE LANDER FOOTHILLS AND EAST SLOPE OF THE WINDS WHERE WARNING CRITERIA IS EXPECTED. THE REST OF THE AREA SHOULD SEE ADVISORY AMOUNTS. THE DYNAMICS LOOK WEAKEST IN ERN NATRONA INCLUDING CASPER BUT COUNTING ON ENOUGH SNOWFALL WITH INCREASING QG FRONTOGENESIS TONIGHT AND UPSLOPE TO PRODUCE AT LEAST 2 TO 4 INCHES WITH HIGHER AMTS NEAR CPR MTNS AND HIGHER TERRAIN. 3 TO 6 FOR THE RIVERTON AREA AND 6 TO 9 FOR LANDER WITH 9 TO 15 ABOVE LND AND AROUND SOUTH PASS. MORE DISCUSSION THIS AFTERNOON. FORECAST AT THE MOMENT IS A BIT UNCERTAIN. THE LATEST NAM RUN IS WEAKENING THE VORT MAX THAT WAS DUE TO TRACK SSE ACROSS EASTERN IDAHO AND IS ADVERTISING THE SECOND SURGE TO BE THE STRONGER VORT TO TAKE A SIMILAR TRACK LATER ON FRIDAY. ON THE OTHER HAND THE 00Z GFS RUN HOLDS ONTO THE IDEA THAT OUR STRONGEST VORT WILL STILL TRACK SSE ACROSS EASTERN IDAHO AT 12Z FRI WITHOUT WEAKENING THIS FEATURE. WV LOOP INDICATES A DIGGING AREA OF ENHANCEMENT ALONG THE MIDDLE BRITISH COLUMBIA COAST THAT IS SUPPOSED TO CATCH UP TO THE VORT NOW OVER NORTHEAST WASHINGTON. THIS ENERGY IS WHAT IS SUPPOSED TO BECOME OUR VORT OVER SOUTHWEST WY BY 12Z FRIDAY. HOWEVER...THE WV LOOP NOW INDICATES THE MOST IMPRESSIVE VORT NOW OVER SW OREGON. THE NAM TAKES THIS FEATURE WAY TO THE SOUTH AND WEST ACROSS LOS ANGELES AROUND 12Z FRIDAY WITH THE GFS TRACKING IT SE ACROSS THE MOHAVE DESERT. THE BIG CONCERN IS THAT BECAUSE THIS IS NOW THE MOST IMPRESSIVE FEATURE ON THE SATL LOOP...THIS MAY BECOME THE FEATURE THAT STEALS ALL OF THE LIFE OUT OF OUR ANTICIPATED SW WY VORT. AS LONG AS THE GFS IS STILL SHOWING PROMISE WILL NOT TAMPER WITH THE WINTER STORM WATCH AT THIS TIME. AS A MATTER OF FACT THE WRF STILL INDICATES OVER ONE INCH OF TOTAL PRECIP OVER THE BIG HORNS. THE WRF CROSS SECTION INDICATES THE FROPA COMING THROUGH THE AREA 12 HOURS EARLIER ADVERTISED 24 HOURS AGO. HIGH TEMPERATURES WILL BE THIS MORNING ACROSS MUCH OF THE NORTH HALF OF THE CWA TODAY. WITH THE NNW FLOW FAVORABLE FOR THE WEST SLOPE OF THE BIG HORN MTNS AND THE SOUTHEAST BIG HORN BASIN WILL ADD AMOUNTS THERE FOR TODAY. JET DYNAMICS AND WEAKER Q VECTOR FORCING WILL STILL COME INTO PLAY. THE BEST TIME FRAME FOR THE THICKEST LAYER OF FAVORABLE DENTRITIC GROWTH APPEARS TO BE LATE THIS AFTERNOON AND EARLY EVENING. WILL BE KEEPING ADVISORY AMOUNTS FOR THE BIG BORN MTNS AND THE ADJACENT LOWER ELEVATIONS OF JOHNSON COUNTY FOR TONIGHT AND FRIDAY WITH MOST OF THE SNOWFALL OCCURRING TONIGHT. WILL LET THE DAYSHIFT DECIDE IF THEY WANT TO ISSUE AND ADVISORY FOR THESE ZONES. THE BYG MOS GUIDANCE HAS HIGHER POPS THAN IN ANY OTHER TAF SITE...PROBABLY BECAUSE THIS SITE IS CLOSER TO THE PARADE OF WEAKER VORTS DUE TO PARADE ACROSS NE WY...EASTERN MT AND THE DAKOTAS FROM THE NORTHWEST. WILL ALSO INDICATE A SECONDARY BUT LESS POTENT SURGE OF PRECIP AND WIND FOR FRIDAY AFTERNOON AND EVENING WITH THE SECONDARY VORT LOBE SWINGING DOWN FROM THE NW. WITH H5 TEMPS PLUMMETING TO -33C EXPECT NUMEROUS SNOW AND SNOW PELLET SHOWERS FRIDAY AFTERNOON. WILL KEEP FOG IN THE CENTRAL BASINS FOR SATURDAY MORNING WITH WARM AIR ADVECTING IN ALOFT FROM THE NW AND A 1032MB SFC HIGH OVHD BUT WILL JUST KEEP IT PATCHY AS THE SOUNDINGS ARE NOT A CLASSIC FOG SIGNATURE. OTHERWISE MOSTLY DRY WEATHER IS EXPECTED SATURDAY. LONG TERM...SUNDAY THROUGH THURSDAY SUNDAY STILL LOOKS DRY AND WARMER AS UPPER RIDGE MOVES OVER THE REGION WITH MILD 700MB TEMPS. WITH LEE TROUGH FORMING...BREEZY CONDITIONS IN THE USUAL PLACES FROM EAST OF ROCK SPRINGS TO CASPER. NOT SURE HOW MUCH MOISTURE WILL ARRIVE IN THE FAR WEST MOUNTAINS AND VALLEYS SUNDAY NIGHT. FOR NOW LOW PRECIP CHANCE WILL SUFFICE WITH MOST OF THE ACTION AFTER 06Z MONDAY. GFS/ECMWF/CANADIAN MODELS ALL POINT TO AN UNSETTLED WEATHER PATTERN MONDAY THROUGH TUE NIGHT. ANOTHER TROUGH DIGS INTO THE WESTERN U.S WITH A COLD FRONT FROM THE NORTH. AS WITH EVERY ONE OF THESE THIS YEAR THE TRACK AND INTENSITY DICTATE THE PLACES THAT RECEIVE THE MOST PRECIP. HAVE RAISED THE PRECIP CHANCES IN THE MOUNTAINS...THE FAR WEST AND NORTH MONDAY THEN BRING A BETTER CHANCE OF PRECIP TO ALL AREAS MONDAY NIGHT INTO TUESDAY. WILL SEE HOW THINGS LOOK TONIGHT WITH THE TROUGH EVOLUTION. SCATTERED PRECIP LINGERS TUESDAY NIGHT. ECMWF/GFS SHOW WED TO BE A DRIER DAY NOW. HAVE GONE WITH LOW PRECIP CHANCE AND CAN REMOVE IT IF THIS TREND CONTINUES IN FUTURE MODEL RUNS. THEN ECMWF IS QUICKER WITH THE NEXT TROUGH DIGGING TOWARD THE ROCKIES NEXT THURSDAY AND THURS NIGHT. GFS DOES NOT DIG THE TROUGH...YET. WENT WITH LOW PRECIP CHANCE IN THE NW ZONES FOR NOW WITH DRY WEATHER ELSEWHERE. AS FOR TEMPS...COLDER HIGHS MON AND TUE WITH MILDER HIGHS WED AND THURS. AVIATION... VFR CONDITIONS TO PREVAIL INTO THURSDAY MORNING UNTIL COLD FRONTAL PUSH BEGINS IN EARNEST ACROSS THE NORTH AROUND 13Z-15Z/TODAY. THIS WILL BRING DETERIORATING CONDITIONS TO KCOD AND KWRL PRIOR TO 18Z/TODAY. GUSTY NORTH WIND OF 12-18KTS TO OCCUR WITH THIS SURGE ALONG WITH MVFR CONDITIONS. SURGE CONTINUES SOUTH INTO THE CENTRAL BASINS AND NATRONA COUNTY BY EARLY AFTERNOON. TEMPERATURES TO BE WARM ENOUGH TO ALLOW FOR A MIX OF RAIN/SNOW BEFORE BECOMING ALL SNOW AT KLND...KRIW...AND KCPR AROUND 21Z. IFR/MVFR CONDITIONS LIKELY DURING THIS LATE AFTERNOON AND EARLY EVENING TIME FRAME AT THESE TERMINALS. TO THE WEST OF THE DIVIDE...POSSIBLE BRIEF PERIOD OF -SHSN AT KJAC LATE THIS MORNING. OTHERWISE...TERMINALS LOOK TO BE MOSTLY DRY UNTIL AFTER 00Z/FRIDAY WHEN NEXT SYSTEM BEGINS TO IMPACT THESE WESTERN SITES. MOUNTAIN TOP OBSCURATIONS TO BE WIDESPREAD BY 18Z/TODAY ACROSS THE NORTHWEST QUARTER OF THE STATE. FIRE WEATHER... MUCH COLDER WEATHER IS EXPECTED THROUGH FRIDAY WITH MEASURABLE SNOWFALL EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL WYOMING AS A COUPLE OF WEATHER DISTURBANCES STREAM IN FROM WESTERN CANADA AND THE PACIFIC NORTHWEST. THE AIRMASS WILL BE UNSTABLE TODAY AND THURSDAY ESPECIALLY SOUTHWEST OF THE DIVIDE. A TEMPERATURE INVERSION WILL ESTABLISH ITSELF BY SATURDAY MORNING. A WARMING TREND WILL TAKE PLACE THIS WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MDT FRIDAY WYZ020-022. WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MDT FRIDAY WYZ019. WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY WYZ015-018. WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY WYZ017. && UPDATE...SKRBAC SHORT TERM...LIPSON LONG TERM...AR AVIATION...AR FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1204 PM MDT THU MAR 18 2010 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1204 PM MDT THU MAR 18 2010 ...WINTER STORM WARNING FOR THE LANDER AREA AND THE EASTERN WIND RIVER MOUNTAINS THROUGH FRIDAY... ...WINTER WEATHER ADVISORIES FOR CENTRAL AND EASTERN FREMONT COUNTY AND MOST OF NATRONA COUNTY THROUGH FRIDAY... WATCH FOR MUCH OF FREMONT AND NATRONA COUNTIES TONIGHT THROUGH NOON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WEATHER SYSTEM IS EXPECTED TO IMPACT AREAS EAST OF THE DIVIDE AND EASTERN SWEETWATER COUNTY TODAY THROUGH FRIDAY. SNOW AND EVEN SOME RAIN SHOWERS SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON OVER THE NORTH AND CENTRAL. THE SNOW WILL BECOME WIDESPREAD AND MODERATE TO LOCALLY HEAVY AT TIMES...OVER FREMONT AND NATRONA COUNTIES THIS AFTERNOON WHERE NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH FRIDAY. THE SNOW WILL ALSO BE WIDESPREAD OVER THE NORTHERN MOUNTAINS AND ADJACENT LOW ELEVATIONS SUCH CODY...BUFFALO AND THERMOPOLIS. THE SNOW IS EXPECTED TO CONTINUE THROUGH FRIDAY MOST AREAS. THE SNOW WILL THEN SPREAD INTO SWEETWATER...SUBLETTE AND SOUTHERN LINCOLN COUNTIES COUNTIES TONIGHT AND FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL CONTINUE OVER FREMONT COUNTY AND BEGIN TO TAPER AROUND CASPER BY LATE FRIDAY MORNING. AREAS OVER SOUTHWEST WYOMING AS WELL AS THE NORTHERN MOUNTAINS WILL SEE SOME LIGHT SNOW CONTINUE AS WELL. SNOWFALL AMOUNTS OF 6 TO 9 INCHES AROUND LANDER AND FORT WASHAKIE...WITH 9 TO 15 INCHES ALONG THE EASTERN WIND RIVER MOUNTAINS ARE EXPECTED. THREE TO SIX INCHES ARE EXPECTED AROUND RIVERTON... CASPER...AND JEFFREY CITY. SIX TO TWELVE INCHES ARE EXPECTED ON CASPER MOUNTAIN. OTHER LOW ELEVATION AREAS OVER THE NORTH AND SOUTH WILL LIKELY SEE 1 TO 3 INCHES WITH 2 TO 5 INCHES IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND OBSERVERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS TODAY THROUGH FRIDAY. THANK YOU! TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211733, 211732.